He's had a small itchy rash around his neck, which they actually thought might be attributed to the aftereffects of the chemotherapy drug Thiotepa. That's the drug that required the scads of baths that Sam took way back at the beginning of this party. Even though we're a few weeks out, that is when those side effects can sometimes manifest. But unfortunately, the rashes spread around him a bit and then he spiked a small fever. What could this be? (It is less likely now that it's a Thiotepa rash.)
Well, one of the things that has departed from Sam's pole (at about 8pm on Friday night) is a drip of cyclosporine, an immune-suppressant that is, in essence, an anti-rejection drug. Starting last night, he switched to an oral form of this drug, known as Tacro or Prograf. Once he spiked the fever, they started to think that this might be a mild beginning of Graft vs. Host Disease (GVHD), and they started him on a steroid.
But the truth is, they just don't know YET. They will hopefully know more tomorrow, when we can test his Tacro level and see how it compares to where it's supposed to be. It's a bit of an art, making sure that his levels are appropriate to keep the GVHD from rearing its ugly head.
If you'll recall, one day I answered a bunch of questions about BMT and here's what I said back then:
By taking Sam to transplant with a significant leukemia load, we are actually hoping for graft-vs-host disease -- we want the graft (the new marrow) and the host (Sam) to have a little fight. We hope that the secondary front of this war will be graft-vs-leukemia -- we want the graft (new marrow) to fight the leukemia (ninja) hard. The slight mismatch (antigen A) between Sam and SuperMensch will encourage this even further.So...maybe this is good. And maybe it isn't. And maybe it is the right time for it and maybe it isn't. And maybe it really isn't GVHD at all. And maybe it is.
And now you can see why I'm feeling just a little bit crazy today.
Because I hate not knowing the answers.
Sam is feeling just okay. He is a little uncomfortable (itchy rash!) and just feeling a little under the weather (fever). I'm hoping that the steroids they put him on will not only help with the itching and the rash (and the fever) but also give his appetite a little bump. Gotta look on the bright side, right? And even with the yucky feeling, he still managed to play chess and monopoly and learn a new page of Hebrew and even take a little walk around the unit...that's Sam for you!
In case you're interested, here is a picture of Sam's med schedule for today and tomorrow...
|Yes, he ate a 1 oz. bag of Pirate Booty! Woohoo!|
So here's hoping for a few answers tomorrow and maybe a perkier day for Sam.
G-d willing, when Sam's an old man, or at least a father himself, he'll read these posts to his kids.ReplyDelete
Oh boy! How do you maintain your humor. Sam needs to learn his Hebrew from that great book Alef is for Alien!ReplyDelete
Love to you all.